Maryland, 2019Damaging Winds in Maryland, August 21, 2019
August 21, 2019 · NWS LWX · 4 events in 2 counties and zones
An upper level trough crossed the Appalachian Mountains during the morning of August 21st and moved through the region during the mid to late afternoon hours, followed by a second weaker trough in the evening. At the surface, a weak pressure trough gradually|pushed eastward through the day as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough crossed the Appalachian Mountains during the morning of August 21st and moved through the region during the mid to late afternoon hours, followed by a second weaker trough in the evening. At the surface, a weak pressure trough gradually|pushed eastward through the day as well. Modest amounts of instability and deep layer shear were present during the afternoon and evening when these features moved across and a few isolated strong to locally severe thunderstorms were able to develop in central Maryland near Washington DC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:24 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Aug 21, 1:24 PM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
224 PM EDT Wed Aug 21 2019
.SYNOPSIS...
An upper level disturbance will cross the region this afternoon
and evening. A cold front will approach the region Thursday and
move southward crossing Thursday night, and likely stalling
nearby into Friday. Behind the front, high pressure will build
over the region for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level trough is crossing the area this afternoon and
will be followed by a second weaker shortwave this evening. At
the surface, a weak pressure trough is present in the lee of the
mountains early this afternoon and this will gradually push
eastward through the remainder of the day and be east of the
region by tonight. A mix of sun and clouds during much of the
day has allowed temperatures to rise into the upper 80s to low
90s. Instability is not as impressive as what we saw on
Tuesday, given the additional cloud cover and slightly cooler
temperatures, and the synoptic lift will be coming through
piecemeal and focused further north. That being said, 1000-1500
J/KG of MLCAPE has developed from near the Blue Ridge eastward,
and an increase in shear has been noted with effective shear
values from 30-35 knots. One of the more noticeable differences
when compared to Tuesday is the significantly less DCAPE that is
analyzed across the region. Still, these ingredients will
support at least an isolated threat for severe thunderstorms
today, with damaging winds and large hail continuing to be the
primary threats. Initial development is now occurring in the
surface trough near or just east of the Appalachians. These
showers/thunderstorms should then progress eastward across the
metros during the remainder of the afternoon hours and into the
evening. A second round of activity is possible, but is less
certain during the mid to late evening as the second weaker
shortwave moves across.
Shower and thunderstorm activity will then dwindle heading into
the overnight, with partly cloudy skies and mainly dry
conditions persisting overnight. Patchy fog will be possible
towards morning as temperatures bottom out in the middle 60s to
middle 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A surface cold front will then push southward towards the region
Thursday and should be located near the Mason Dixon Line by
Thursday evening. At the same time, upper level shortwave energy
will traverse the region from west to east. Thus, additional
development of scattered showers and thunderstorms seems
probable during the afternoon and evening hours. A marginal risk
of severe thunderstorms appears warranted, and we will also
remain moist with mean flow parallel to the front, so heavy
rain resulting in isolated incidents of flooding will also be a
concern. Highs on Friday will again be hot, in the upper 80s to
low 90s.
The front shifts southward Thursday night into Friday, but
likely lingers close enough nearby to bring continued chances
for scattered showers/thunderstorms through Friday evening.
Temperatures will trend noticeably cooler on Friday on the
northern side of the front, with highs from 75-85F. A drying
trend should commence Friday night as the front sinks further
south into southern Virginia. Lows will likely fall into the
50s/60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Cold front will continue to sag southward through Saturday morning,
before high pressure builds in from the north by Saturday
afternoon. This will result in showers, with an isolated rumble
of thunder, across central VA and maybe southern MD on Saturday
morning. The front likely clears our forecast area by Saturday
afternoon, taking rain chances with it. However, there is still
a bit of uncertainty as far as whether our southern most regions
escape the rain. So, keeping low end chance POPs across parts
of central VA. Though the front should be far enough south on
Sunday to keep the entire area dry, can't completely rule out an
isolated shower wandering into southern parts of the forecast
area. Temperatures this weekend will be below average, with
highs near 80 or so, with significantly reduced humidity as
well.
High pressure will push northeast early in the week, resulting in a
return southerly to southeasterly flow. This could bring showers and
thunderstorms back into the forecast, with muggier conditions
returning. Guidance shows a slight uptick in temperatures as well,
but only into the low to mid 80s by Tuesday. Will carry chance POPs
Monday and Tuesday with some thunderstorms possible once again.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Afternoon/evening scattered showers and storms can be expected
through Friday as a cold front slowly transits the area,
bringing brief periods of sub VFR conditions. Some of the
thunderstorms may become strong to locally severe with heavy
rain, gusty winds, and hail. Patchy fog could also yield
MVFR/IFR VIS, mostly likely at MRB/CHO.
VFR conditions expected through the long term period. The only
exception could be at CHO on Saturday morning, where an isolated
thunderstorm cannot be ruled out.
&&
.MARINE...
SCA conditions expected over the waters this afternoon and into
tonight as the gradient increases and a cold front nears the
Ohio Valley. The gradient is expected to relax overnight and
remain below SCA criteria Thursday and Friday. The front will
drift over the waters on Thursday, lingering nearby into Friday.
As such, afternoon and evening showers/storms can be expected,
some of which will deliver strong gusty winds.
Sub-SCA winds expected on Saturday, but a stiff easterly breeze is
expected Sunday afternoon, which could approach SCA criteria.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until midnight EDT tonight for ANZ532>534-
537-540-541-543.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJLHazardous weather outlook, Aug 21, 2:34 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
334 PM EDT Wed Aug 21 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
334 PM EDT Wed Aug 21 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the Baltimore and
Washington metropolitan areas and portions of southern Maryland
except for St. Marys County until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
334 PM EDT Wed Aug 21 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect for the Baltimore and
Washington metropolitan areas until 10 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested.
In the hours before
Local storm report, Aug 21, 2:11 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM MARINE TSTM WIND 1 NE SWAN POINT 38.31N 76.93W
08/20/2019 M44 MPH CHARLES MD BUOY
&&
EVENT NUMBER LWX1905845
ADSLocal storm report, Aug 21, 2:13 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM MARINE TSTM WIND 3 ESE DAHLGREN 38.31N 77.00W
08/20/2019 M41 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1905846
ADSLocal storm report, Aug 21, 2:14 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
314 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM MARINE TSTM WIND 3 ENE DAHLGREN 38.34N 76.99W
08/20/2019 M49 MPH ANZ536 VA BUOY
&&
EVENT NUMBER LWX1905847
ADSLocal storm report, Aug 21, 4:00 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 2 S BROOKFIELD 38.29N 77.43W
08/20/2019 STAFFORD VA PUBLIC
SEVERAL TREES SNAPPED ON DUKE AVENUE. ONE FELL ON A
HOUSE.
&&
EVENT NUMBER LWX1905848
KJPLocal storm report, Aug 21, 4:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND DMG STANARDSVILLE 38.30N 78.44W
08/20/2019 GREENE VA EMERGENCY MNGR
3 TREES DOWNED IN STANARDSVILLE
&&
EVENT NUMBER LWX1905849
STRONGLocal storm report, Aug 21, 5:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
601 PM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 NE STANARDSVILLE 38.31N 78.42W
08/20/2019 GREENE VA EMERGENCY MNGR
2 TREES DOWNED ON S RIVER RD.
&&
EVENT NUMBER LWX1905850
STRONGThunderstorm Wind, Prince George'S
- When
- August 21, 5:10 PM EST
- Where
- Prince George'S County, 0.54 mi E of Berwyn
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.980, -76.920
A 55-knot (63 mph) wind gust was measured at College Park Airport. A single engine, 4000-pound airplane flipped and began leaking fuel. A tree was blown down on wires along Dartmouth Avenue. Another tree was blown down onto a house on Girard Avenue. A tree was blown down on Pony Trail Lane. Several other trees were blown down along Calvert Road.
Thunderstorm Wind, Prince George'S
- When
- August 21, 5:14 PM EST
- Where
- Prince George'S County, 0.69 mi N of Landover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.940, -76.920
A tree was blown down on wires on Newton Street.
Thunderstorm Wind, Anne Arundel
- When
- August 21, 5:47 PM EST
- Where
- Anne Arundel County, 0.54 mi E of South River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.900, -76.590
A tree was blown down on MD-2 at Old Birdsville Road.
Thunderstorm Wind, Anne Arundel
- When
- August 21, 5:56 PM EST
- Where
- Anne Arundel County, 1.28 mi ENE of Sudley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.830, -76.560
A large tree limb was blown down on Muddy Creek Road at Shady Oaks Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, August 21 to 25, 2019$700,000 · 2 events
- Flash Flood and Hail in Colorado, August 21, 2019$500,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in New York, August 21, 2019$1,000 · EF1 · 38 events
- Hail and Damaging Winds in North Carolina, August 21, 2019$100,000 · 1 in hail · 13 events
- Damaging Winds and Lightning Strike in North Carolina, August 21, 2019$43,000 · 50 kt wind · 17 events
- Flash Flooding and Flood in New York, August 21, 2019$54,000 · 50 kt wind · 10 events
- Flash Flooding and Hail in Kansas, August 21, 20192 in hail · 30 events
- Tornado in Vermont, August 21, 2019EF1 · 1 event
- Hail and Damaging Winds in Oklahoma, August 21, 2019$20,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Pennsylvania, August 21, 20191 in hail · 12 events
- Lightning Strike in Kansas, August 21, 2019$15,000 · 1 event
- Damaging Winds in North Carolina, August 21, 2019$7,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850177, 850174, 850175, 850176.